Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 47, NWS Omaha, NE

October 3, 2023Butler County, Saunders County, Nebraska

NWS Omaha, NE issued this tornado warning at Oct 3, 2023, 7:26 PM CDT for Butler County, Saunders County, Nebraska. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2023, 7:26 PM CDT (00:26 UTC)
Expired
Oct 3, 2023, 7:39 PM CDT
In force
13 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 5:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.3
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

519 
WFUS53 KOAX 040026
TOROAX
NEC023-155-040100-
/O.NEW.KOAX.TO.W.0047.231004T0026Z-231004T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
726 PM CDT Tue Oct 3 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Butler County in east central Nebraska...
  West central Saunders County in east central Nebraska...

* Until 800 PM CDT.
    
* At 726 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Brainard, or 8 miles southeast of David City,
  moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brainard around 730 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Czechland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4112 9706 4117 9709 4134 9681 4116 9682
TIME...MOT...LOC 0026Z 244DEG 45KT 4116 9702 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CA
2 follow-up statements
444 
WWUS53 KOAX 040032
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
732 PM CDT Tue Oct 3 2023

NEC023-155-040100-
/O.CON.KOAX.TO.W.0047.000000T0000Z-231004T0100Z/
Butler NE-Saunders NE-
732 PM CDT Tue Oct 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL BUTLER AND WEST CENTRAL SAUNDERS COUNTIES...
    
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles east of Brainard, or 10 miles southeast of David
City, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Butler and west central Saunders Counties, including the
following locations... Czechland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4115 9698 4120 9699 4134 9681 4116 9682
TIME...MOT...LOC 0031Z 244DEG 45KT 4119 9693 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CA
730 
WWUS53 KOAX 040039
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT Tue Oct 3 2023

NEC023-155-040049-
/O.CAN.KOAX.TO.W.0047.000000T0000Z-231004T0100Z/
Butler NE-Saunders NE-
739 PM CDT Tue Oct 3 2023

...THE TORNADO WARNING FOR EAST CENTRAL BUTLER AND WEST CENTRAL
SAUNDERS COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4115 9698 4120 9699 4134 9681 4116 9682
TIME...MOT...LOC 0037Z 244DEG 45KT 4063 9717 

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 3, 6:20 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 3, 6:20 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT Tue Oct 3 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 249 PM CDT Tue Oct 3 2023

Key Messages:

 - There is a Slight Risk (Level 2 out of 5) for severe weather
   this afternoon and evening, mainly from 4 PM-10 PM.
 - Cooler temperatures are expected through the end of the week,
   with the first frost possible Friday night-Saturday morning.

Today and Tonight...

A deepening mid-level cyclone making it's way from North Dakota into
southern Canada brought gusty winds to the forecast area today, as
well as the potential for a few strong to severe storms.
Southwesterly winds remained gusty ahead of a cold front
associated with the system. Wind speeds reached 15 to 25 mph, with
gusts up to 30 to 40 mph at times.

Widely scattered showers and storms bubbled up across eastern
Nebraska and southwest Iowa. The combination of evaporative cooling
and persistent cloud cover kept temperatures much cooler than
expected, only reaching the upper 60s and low 70s at most locations
by 2 PM.

A more robust line of storms is beginning to develop just to our
west, over south-central Nebraska, ahead of the incoming cool front.
Weak instability has tried to build into the western edge of the
forecast area, but struggled given the pesky showers and cloud
cover. Currently, only 500-1000 J/kg is depicted on mesoanalysis,
where skies managed to clear out a bit more in far northeast
Nebraska. The widespread cloud cover also impeded lapse rates,
limiting them to 6-7 C/km in the low levels and 6.5 C/km in the
mid levels. Deep layer shear, on the other hand, will continue to
surge across the forecast area, potentially reaching up to 40-50
kts over northeast Nebraska this evening. If we can destabilize
enough along the western edge of the CWA, we could potentially
see another round of strong to severe storms late this afternoon
and evening, primarily from 4 PM to 10 PM. Damaging winds will be
the primary hazard, if any strong storms do develop. A bit of
hail up to the size of quarters may be possible as well. Strong
low level shear, and clockwise turning hodographs over far
northeast Nebraska hint at the potential for a tornado or two, for
a very brief period, if any discrete cells can develop.

Lingering showers and storms are expected to exit the forecast area
by around midnight tonight.  When all is said and done, we expect
rainfall amounts to range from around half an inch to an inch.

Wednesday and Beyond...

Fall will finally arrive behind the departing cold front, for the
latter half of the week. Strong northwesterly flow will draw
significantly colder air into the region Wednesday through Saturday.
 High temperatures will shift from reaching the 70s tomorrow to
topping our in the mid 50s by Friday. Overnight lows will drop from
the 50s Wednesday night to the low to mid 30s by Saturday morning,
giving us our first chance at frost for the season.

That first shot of cold air will be fairly short-lived though.
Temperatures are expected to rebound back into the 70s by early next
week.

Dry weather will likely prevail through the majority of the period.
After today the only chance for precipitation looks to be Friday as
a shortwave passes through the region. However, models continue to
disagree on whether or not we will actually get any rain out of this
disturbance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM CDT Tue Oct 3 2023

A line of strong to potentially severe thunderstorms will move
through the terminal sites within the next 1-3 hours with reduced
visibilities and potentially strong wind gusts from the west. With
the passage of the storms to the east, winds will switch to
southwest or west at generally less than 12 kt. Northwest winds
are forecast to strengthen to 12 kt or greater at KOFK Wednesday
morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...Mead
Hazardous weather outlook, Oct 3, 3:09 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
309 PM CDT Tue Oct 3 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
309 PM CDT Tue Oct 3 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

There is a Slight Risk for severe weather which could result in a
few strong to severe thunderstorms across parts of eastern
Nebraska from 4 PM through 10PM. The primary hazards will be
damaging wind gusts of 60 to 70 mph and/or hail up to quarter
size. A brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Areas of frost could develop across eastern Nebraska and western
Iowa Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Oct 3, 7:16 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
716 PM CDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Gst     3 WSW Richland          41.42N 97.28W
10/03/2023  M73 MPH          Platte             NE   Public

            Recorded at personal weather station.

&&

tsn
Local storm report, Oct 3, 7:17 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
717 PM CDT Tue Oct 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Tstm Wnd Gst     5 NNW Columbus          41.49N 97.40W
10/03/2023  M68 MPH          Platte             NE   Public

            Recorded at personal weather station.

&&

tsn

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:06 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXButler, Colfax, Cuming, Dodge, Platte, Stanton39 min
Oct 3, 7:31 PM CDTSevere Thunderstorm WarningOAXCedar, Cuming, Madison, Pierce, Stanton, Thurston and 1 more44 min
Oct 3, 7:33 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward42 min
Oct 3, 7:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Dodge, Douglas, Saunders, Seward and 3 more39 min
Oct 3, 7:44 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders, Seward31 min
Oct 3, 7:58 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline39 min
Oct 3, 8:09 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Douglas, Saunders, Thurston and 1 more51 min
Oct 3, 8:13 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXGage, Jefferson, Saline32 min
Oct 3, 8:31 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXGage, Johnson, Lancaster, Otoe30 min
Oct 3, 8:42 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee48 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.